After a prostate cancer diagnosis at 69, I had hormone therapy and radiotherapy. A year later, I’m still suffering intense and frequent hot flushes — 20 to 25 a day. What can I do?
George Robinson, via email.
It must be a great relief to you to know that the radiotherapy and hormone treatment has been successful and you are now cancer-free. However, I understand your concern about the hot flushes, which can sap energy, disrupt sleep and cause distress and embarrassment.
These will have been caused by the hormone suppressant drugs you were given to shrink your tumour. They reduce the hormones that stimulate it ahead of further treatment with radiotherapy, which kills off cancer cells by destroying their DNA.
George Robinson contacted Dr Martin Scurr about suffering intense and frequent hot flushes a year after he had hormone therapy and radiotherapy (file picture)
Prostate cancer cells are dependent on the male hormone testosterone to thrive and spread. Hormone therapy cuts off this supply, either by preventing the body from making testosterone, or by stopping any testosterone reaching the cells.
However, cutting testosterone also affects the function of the small blood vessels under the skin.
Normally, these dilate when the body temperature rises, increasing blood flow and letting heat escape from the skin, to prevent you from overheating — but in the process causing reddening and sweating.
WRITE TO DR SCURR
Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email firstname.lastname@example.org — include contact details.
Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context.
Always consult your own GP with any health worries.
However, the hormone treatment you underwent has affected this, with the dilation of the blood vessels and the associated heat and sweating occurring for seemingly no reason at all, causing your unpleasant hot flushes.
But while it’s not surprising that you suffered such hot flushes during treatment, it’s certainly baffling that you continue to do so, more than a year after its cessation.
You mention in your longer letter that your latest results show your testosterone level to be ‘negligible’.
However, I am not certain a GP would refer you to a specialist for a treatment to boost your testosterone, as this could trigger growth of any cancer cells that escaped radiotherapy. Your ‘negligible’ testosterone level is to your advantage, despite the hot flushes.
This means a non-hormonal treatment is the next step and there are two possibilities to discuss with your GP. Venlafaxine, also used in treating depression, has been proven helpful in reducing or even stopping hot flushes, affecting brain mechanisms involved in controlling blood vessels in the skin.
Another option might be clonidine, a drug which is also used to treat high blood pressure and prevent migraines, and which helps hot flushes in a similar way.
Either of these medications are worth discussing with your doctor and might be an option, depending, of course, on your medical history.
I saw my local doctor two months ago complaining about swelling in my lower right leg. The doctor panicked and started me on blood thinning tablets, fearing a blood clot in a deep vein. An ultrasound scan found no problems other than fluid retention. Water tablets (furosemide) made no difference. I await your advice.
David Brown, Dorset.
Fluid retention does not occur for no reason. When the swelling is in both legs we might consider heart failure or liver problems as a cause. In your case, where just one leg is affected, a local cause must be searched out.
Your GP’s suspicion of a deep vein thrombosis made sense: a blood clot in the deep veins of the leg could impair the flow of blood back to the heart which would increase pressure in the local veins. This causes tissue fluid to build up, hence the swelling.
The prescription of a blood thinning drug to stop the potential clot becoming a danger (if it travelled to the heart or lungs, for example) was wise, though no DVT turned out to be apparent.
David Brown, from Dorset, asked about swelling in his lower right leg. Dr Scurr advised having a scan of the lower abdomen and pelvic area on the right to try and find the cause (file picture)
But while a strong diuretic (furosemide) might have been appropriate for swelling in both the legs, it is less logical when only one leg is involved and there is no conclusion as to the cause.
I must assume that the ultrasound scans only examined the leg, as that was the brief, but I worry that the veins and lymphatic channels (carrying tissue fluid) higher up in the pelvis may be the problem.
A scan of that region, the lower abdomen and pelvic area on the right, may reveal the source of your issues — ask your GP to request this additional investigation.
In my view … Save the NHS for the sick, not the well
I’ve just received my third reminder to see my GP for a health check, to look at my blood pressure and blood sugar levels — things that could put me at greater risk of heart disease, stroke, diabetes, kidney disease and dementia. Once again, I shall ignore the invitation.
These HMS health checks, for those aged 40 to 74, have so far shown little evidence of benefit — they’ve done nothing to half the escalating levels of obesity and type 2 diabetes.
There is a growing acknowledgement that more should be done about prevention, which has led to the introduction of all sorts of screening in order to identify potential risks early. But it seems that is being pursued at the cost of cuts in other areas of care.
My mother — who has type 2 diabetes and is now over 90 — was informed (having not seen her doctor for more than two years) that she is overdue for a blood test to check her blood glucose level. However, when she tried to get an appointment — which is not preventative but an essential aspect of diabetes care — she can’t get one for six weeks. A ridiculous situation.
Prevention is a worthy ambition but not at the expense of caring for those already unwell.